Topologically protected states in one-dimensional systems

C. L. Fefferman, J. P. Lee-Thorp, M. I. Weinstein

Research output: Contribution to journalArticlepeer-review

31 Scopus citations


We study a class of periodic Schrödinger operators, which in distinguished cases can be proved to have linear band-crossings or "Dirac points". We then show that the introduction of an "edge", via adiabatic modulation of these periodic potentials by a domain wall, results in the bifurcation of spatially localized "edge states". These bound states are associated with the topologically protected zeroenergy mode of an asymptotic one-dimensional Dirac operator. Our model captures many aspects of the phenomenon of topologically protected edge states for twodimensional bulk structures such as the honeycomb structure of graphene. The states we construct can be realized as highly robust TM-electromagnetic modes for a class of photonic waveguides with a phase-defect.

Original languageEnglish (US)
Pages (from-to)1-132
Number of pages132
JournalMemoirs of the American Mathematical Society
Issue number1173
StatePublished - May 2017

All Science Journal Classification (ASJC) codes

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Topologically protected states in one-dimensional systems'. Together they form a unique fingerprint.

Cite this